Nebraska, 2012

Drought in Nebraska, October 1 to 31, 2012

October 1 to 31, 2012 · NWS FSD · 2 events in 2 counties and zones

Drought conditions continued over extreme northeast Nebraska in October with below normal rainfall keeping soil and vegetation dry. Harvest of drought affected crops was completed, but there was no estimation available on how much yields were reduced.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought conditions continued over extreme northeast Nebraska in October with below normal rainfall keeping soil and vegetation dry. Harvest of drought affected crops was completed, but there was no estimation available on how much yields were reduced. Winter wheat was planted on time, but the lack of moisture greatly hampered germination. Water restrictions were generally eased, with water use dropping off with the fall season. Drought was generally listed as continued severe to extreme for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 30, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT SUN SEP 30 2012

.DISCUSSION...
A FEW SHOWERS HAVE WORKED THEIR WAY INTO FAR WESTERN PORTIONS OF THE
FORECAST AREA NEAR CHAMBERLAIN BEHIND THE SURFACE FRONT.  A SECOND
MORE ORGANIZED BAND OF CONVECTION IS POISED FURTHER OFF TO THE WEST
CLOSER TO THE MID LEVEL WAVE.  EXPECT CONVECTION TO REMAIN FOCUSED
CLOSER TO MIDLEVEL WAVE...AND HAVE THEREFORE SLOWED THE OVERALL
PROGRESSION OF PRECIPITATION THROUGH THE AREA.  HAVE STILL KEPT POPS
IN THE 20 PERCENT RANGE WITH FAIR AMOUNT OF DRY AIR IN THE SUB CLOUD
LAYER.

CONTINUED FIRE WEATHER CONCERNS EXPECTED ON MONDAY BEHIND THE FRONT.
RH VALUES APPEAR TO BE ON THE MARGINAL SIDE...BUT WINDS LOOK TO BE
WELL WITHIN THE CRITERIA. WITH DRY FUELS ACROSS THE AREA WILL NEED
TO TAKE A CLOSE LOOK AT UPGRADING TO A RED FLAG WARNING ACROSS
PORTIONS IF NOT MUCH OF THE AREA.
&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS WILL CONTINUE THROUGH 02/06Z. WEAK COLD FRONT WILL
CONTINUE TO MOVE ACROSS THE AREA FROM THE NORTHWEST TONIGHT.
ISOLATED SHOWERS ARE LIKELY ALONG AND JUST BEHIND THE FRONT...WITH
POSSIBLY A THUNDERSTORM OR TWO AS WELL. BEST THREAT IS WEST OF
INTERSTATE 29...THUS INCLUDED A TEMPO FOR SHOWERS AT KHON. EITHER
WAY VFR CONDITIONS WILL STILL PERSIST THROUGH ANY SHOWERS. WINDS
WILL BECOME BREEZY OUT OF NORTH TONIGHT BEHIND THE FRONT..WITH
SUSTAINED WINDS AROUND 15 KTS. THE WINDS WILL CONTINUE INTO
MONDAY...WITH GUSTS IN THE 25 TO 35 KT RANGE LIKELY. /CHENARD

&&
.PREV DISCUSSION.../ISSUED AT 318 PM CDT/
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE THE MAIN CONCERN LATE
THIS AFTERNOON AND OVERNIGHT AS A TROUGH OF LOW PRESSURE APPROACHES
FROM THE NORTHWEST. INSTABILITY ALONG THE FRONT NOT VERY IMPRESSIVE
WITH DECENT LAPSE RATES IN THE 700 TO 500MB LAYER.
OVERALL...INSIGNIFICANT MOISTURE AS WELL AS MARGINAL INSTABILITY
SHOULD ONLY ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS WITH THE
BETTER CHANCE BEFORE MIDNIGHT WEST OF INTERSTATE 29. AHEAD OF THIS
CHANCE FOR SHOWERS WINDS WILL REMAIN SOUTHWEST AT ABOUT 5
MPH...BECOMING NORTHWEST OVERNIGHT AND INCREASING FROM THE NORTH
LATE TONIGHT AS THE FRONT SURGES THROUGH. THE LOWEST LOWS WILL
LIKELY BE IN THE SOUTHEAST PART OF THE CWA WHERE WINDS WILL BE
LIGHTEST THROUGH THE NIGHT BEFORE THE FRONT MOVES THROUGH. EXPECTING
LOWS MAINLY IN THE LOWER 50S WITH SOME 45 TO 50 DEGREE READINGS IN
THE SOUTHEASTERN CWA.

WINDY AND LESS WARM CONDITIONS EXPECTED ON MONDAY AS THE BULK OF THE
COLD AIR ADVECTION OCCURS FROM ABOUT 9Z MONDAY THROUGH 18Z MONDAY.
THIS SHOULD ALLOW FOR A FAIRLY STEADY 20 TO 30 MPH WIND. WITH
INCREASED MIXING THROUGH THE AFTERNOON DEW POINTS WILL LIKELY CRASH
INTO THE LOWER 30S...AND POSSIBLY UPPER 20S...LEADING TOWARDS A VERY
HIGH TO EXTREME FIRE WEATHER THREAT. HAVE ISSUED A FIRE WEATHER
WATCH FOR SOUTHWEST MINNESOTA BUT IF CONFIDENCE IN EITHER WARMER
TEMPERATURES OR LOWER DEW POINTS OCCURS WE MAY NEED SOME HEADLINES
OVER THE REST OF THE AREA. RIGHT NOW THINKING HUMIDITY WILL BE JUST
A BIT MARGINAL. HIGHS MAINLY FROM THE UPPER 60S TO LOWER 70S. /08

HIGH PRESSURE WILL SETTLE OVER CWA MONDAY. WITH CLEAR SKIES AND
WINDS BECOMING LIGHT...OVERNIGHT LOWS SHOULD DROP INTO THE UPPER 30S
TO LOWER 40S.

RETURN FLOW AHEAD OF NEXT COLD FRONT WILL BRING WARMER TEMPERATURES
INTO CWA ON TUESDAY. HOWEVER...MODELS NOT AS STRONG WITH THE WARMING
AND WILL TREND A LITTLE LOWER WITH HIGHS...BUT STILL ABOVE NORMAL.
FIRE DANGER LIKELY TO BE VERY HIGH OR EXTREME WITH LOW AFTERNOON
HUMIDITY...BUT WINDS MAY NOT BE STRONG ENOUGH FOR RED FLAG
CONDITIONS.

COLD FRONT WILL DROP SOUTHEAST ACROSS CWA ON WEDNESDAY...BUT BRUNT
OF COOLING LIKELY TO HOLD OFF UNTIL WEDNESDAY NIGHT. SO ANOTHER MILD
DAY ACROSS THE CWA WITH NEAR 80 FOR HIGHS ACROSS NORTHWEST IOWA
WHILE FAR NORTHWEST CWA WILL TOP OUT IN THE 60S BEFORE FRONT MOVES
THROUGH.

ECMWF AND GFS DIFFER ON STRENGTH OF DIGGING SHORT WAVE. GFS MUCH
FURTHER SOUTH WHICH WOULD GIVE CWA A DECENT SHOT AT RAIN...WHILE
ECMWF HAS LESS DIGGING WHICH WOULD KEEP BULK OF RAIN TO THE NORTH.
GEM SEEMS TO BE MORE IN AGREEMENT WITH GFS SO WILL KEEP CHANCE OF
RAIN IN FORECAST FOR FOR WEDNESDAY NIGHT INTO THURSDAY.

MUCH COLDER TEMPERATURES FOR THURSDAY THROUGH SUNDAY...WITH HIGHS IN
THE 50S. DEPENDING ON HOW MUCH CLOUD COVER ON THURSDAY...NORTHEAST
CWA MAY NOT HIT 50.

INTERESTING DIVERGENCE BETWEEN THE MODELS FOR FRIDAY NIGHT AND
SATURDAY. ECMWF HAS MORE OF A ZONAL FLOW OVER COLDER LOW LEVEL AIR
WITH FAIRLY WIDESPREAD OVERRUNNING PRECIPITATION WHILE BOTH GFS AND
GEM HAVE NORTHWEST FLOW ALOFT KEEPING CWA DRY AND COOL. IF ECMWF IS
RIGHT...COULD EVEN SEE A RAIN SNOW MIXTURE FRIDAY NIGHT WITH SUCH
COLD AIR ALOFT ALOFT. SOMETHING WORTH WATCHING THIS UPCOMING WEEK.
FOR NOW KEEPING THE WEEKEND DRY.

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR MNZ900.

NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Sep 30, 3:29 AM CST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT SUN SEP 30 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
429 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH THE VERY DRY AIR IN PLACE ACROSS THE REGION...GUSTY NORTH
WINDS WILL CREATE VERY HIGH FIRE DANGER OVER MUCH OF THE AREA ON
MONDAY. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED TUESDAY...
MAINLY ACROSS SOUTHEAST SOUTH DAKOTA AND PORTIONS OF SOUTHWEST
MINNESOTA...WHERE SOUTHERLY WINDS WILL INCREASE THROUGH THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The fall harvest was generally completed with definitely reduced yields, but no estimation on how much the reduction in yields was. The dryness hampered the germination of winter wheat which was planted. The effect of local water use restrictions eased with the dropping off of water usage.

Drought, Dixon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The fall harvest was generally completed with definitely reduced yields, but no estimation on how much the reduction in yields was. The dryness hampered the germination of winter wheat which was planted. The effect of local water use restrictions eased with the dropping off of water usage.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417309, 417310.